Nebraska, 2020

Hail and Damaging Winds in Nebraska, August 11 to 12, 2020

August 11 to 12, 2020 · NWS LBF · 4 events in 2 counties and zones

One cluster of thunderstorms moved eastward from the Nebraska Panhandle into western Nebraska through the northern Sandhills. The second cluster of storms moved eastward from northern Colorado into southern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

One cluster of thunderstorms moved eastward from the Nebraska Panhandle into western Nebraska through the northern Sandhills. The second cluster of storms moved eastward from northern Colorado into southern Nebraska. Storms produced severe hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 11, 1:13 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 11, 1:13 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
313 PM CDT Tue Aug 11 2020

.SYNOPSIS...
Issued at 313 PM CDT Tue Aug 11 2020

At 20Z, surface low pressure extended from far eastern WY south
along the Front range of CO. Storms have already initiated east
of this leeside surface trough into the western panhandle and near
Akron CO. Isolated elevated still lingered over the central
Sandhills. temperatures have risen above 90 near and west of
Highway 83 to as warm as 96 at Imperial, with mid 80s further
east.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Tue Aug 11 2020

Tonight... Storms initially near and west of Highway 61 will
spread east mainly across north central Nebraska. This has been
indicated by the HRRR, RAP and NAMNest models. Further south
across southwest Nebraska into Custer County, POPs were lowered to
a slight chance or isolated coverage. All the activity should
begin to diminish after 03Z and exit the eastern areas soon after
06Z. There is a Slight Risk for severe storms for areas west of
Ogallala through Springview and a marginal Risk to the east.
Damaging winds looks to be the greater threat, although large
hail to 1 inch diameter also possible.

Wednesday and Wednesday night... A disturbance currently in
eastern Utah will reach the western Sandhills Wednesday
afternoon. Strong heating with highs reaching the mid and upper
90s over the western Sandhills along with a surface dryline in
place will be a focus area for storm initiation. MUCAPEs west of
Highway 83 1500-2500 J/KG and 2500-5000 J/KG to the east, modest
deep layer shear 20-25KT, and steep mid level lapse rates would
support strong to severe storms soon after initiation. A slight
risk for severe storms is forecast from southern Cherry County
southeast across most of southwest and central Nebraska. This has
consistently been indicated by the GFS and ECMWF the past few
days. An organized thunderstorm cluster may form, with an
increasing damaging wind threat southeastward during the evening.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 PM CDT Tue Aug 11 2020

Thursday through next Tuesday... Thunderstorm development late
Thursday afternoon is conditional, and contingent upon a fairly
strong cap breaking. Forecast soundings indicate CIN weakening to
150 to over 300 J/KG while SBCAPEs range from 2500-near 5000
J/KG. Deep layer shear is also weak at 10-15KT. Not expected any
thunderstorm development at this time, for a dry forecast.

On Friday, a weak front will move through most of the area, with
a slight chance for storms Friday evening across eastern areas.

Saturday, a trough moving across the Northern Plains will bring a
weak cold front into the area for afternoon and overnight chances.
This will bring a cooldown to the 80s for Sunday through Tuesday.
The period look mainly dry as northwest flow becomes established,
from an upper ridge intensifying across the Desert Southwest and
an upper trough deepens across the Great Lakes/Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue Aug 11 2020

VFR conditions are expected through the forecast period outside of
thunderstorms which are expected to develop later this afternoon
into the early evening. Have included thunder in the VTN TAF but
left out of LBF due to uncertainty with respect to southward
extent. Cannot rule out MVFR and possibly brief IFR CIGs and
visibility in these thunderstorms to go along with the threat for
erratic gusty winds and hail. Activity will wind down by late this
evening with the expectation for LLWS to develop for the early
morning hours Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Jurgensen
Hazardous weather outlook, Aug 11, 12:44 PM MST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
244 PM CDT Tue Aug 11 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-121945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
244 PM CDT Tue Aug 11 2020 /144 PM MDT Tue Aug 11 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated to scattered thunderstorm chances increase through the
late afternoon into the evening hours. Some storms may become
strong to severe with large hail, damaging winds, and locally
heavy rainfall the main concerns. Though the threat is low, an
isolated tornado cannot be ruled out. The area of greatest
concern for these hazards is generally west of an Ogallala to
Sparks line.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Strong to severe thunderstorms will be possible again Wednesday
afternoon and evening, mainly across the southern Sandhills into
portions of southwest Nebraska. Large hail, damaging winds, and
locally heavy rainfall are the main concerns.

Additional low-end chances for rain and thunderstorm exist daily
from Thursday through Monday. The threat for severe weather
during this time frame appears low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 11, 3:10 PM MST, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
410 PM MDT Tue Aug 11 2020

NEZ004-112300-
Sheridan NE-
410 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERIDAN COUNTY UNTIL 500
PM MDT...

At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Slim Buttes to 6 miles south
of Hay Springs to near Berea. Movement was east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Rushville, Hay Springs, Antioch, White Clay, Smith Lake State
Wildlife Management Area, Mount Maria, Highway 250 crossing the
Niobrara River, Walgren Lake State Recreation Area, Wickson Lake,
Diamond Lake, Metcalf State Wildlife Management Area, and Antelope
Road.

This includes the following highways...
 Highway 20 between mile markers 74 and 95.
 Highway 250 between mile markers 21 and 48.
 Highway 2 between mile markers 96 and 103.

LAT...LON 4300 10243 4252 10234 4201 10258 4202 10270
      4209 10270 4210 10274 4300 10279
TIME...MOT...LOC 2208Z 292DEG 20KT 4293 10276 4260 10273 4219 10291

Roberg
Special weather statement, Aug 11, 3:16 PM MST, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
416 PM MDT Tue Aug 11 2020

NEZ022-056-112300-
Deuel NE-Garden NE-
416 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND DEUEL
COUNTIES UNTIL 500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lodgepole, or 7 miles northwest of Chappell, moving east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chappell, Oshkosh, Mount Vernon and Intersection of Highway 27 and 9
Mile Road.

This includes Interstate 80 in Nebraska between mile markers 78 and
96.

LAT...LON 4137 10261 4145 10231 4121 10222 4100 10227
      4100 10262
TIME...MOT...LOC 2216Z 262DEG 23KT 4117 10256

Roberg
Special weather statement, Aug 11, 3:38 PM MST, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
438 PM MDT Tue Aug 11 2020

NEZ094-112315-
Western Cherry NE-
438 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near
Merriman, or 19 miles south of Martin, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River and Intersection of
Highway 61 and Shadbolt Road.

This includes the following highways...
 Highway 20 between mile markers 123 and 145.
 Highway 61 between mile markers 208 and 230.

LAT...LON 4293 10201 4300 10189 4296 10149 4266 10170
TIME...MOT...LOC 2238Z 295DEG 17KT 4290 10183

Roberg
Special weather statement, Aug 11, 3:41 PM MST, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
441 PM MDT Tue Aug 11 2020

NEZ022-112315-
Garden NE-
441 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 515
PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oshkosh, Dogtown Flats and Sugar Loaf Hill.

LAT...LON 4129 10247 4149 10255 4174 10230 4150 10201
TIME...MOT...LOC 2241Z 221DEG 27KT 4145 10241

Roberg
Special weather statement, Aug 11, 3:48 PM MST, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
448 PM MDT Tue Aug 11 2020

NEZ069-112330-
Chase NE-
448 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHASE COUNTY UNTIL
530 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Champion, or 10 miles southwest of Imperial, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Imperial, Enders, Enders Reservoir State Recreation Area, Crete,
Center Dam Campground, Wanamaker State Wildfire Management Area, Area
A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 49.

LAT...LON 4035 10194 4046 10192 4045 10169 4065 10163
      4035 10144
TIME...MOT...LOC 2247Z 248DEG 24KT 4042 10179

Roberg
Special weather statement, Aug 11, 3:51 PM MST, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 PM MDT Tue Aug 11 2020

NEZ004-094-112330-
Sheridan NE-Western Cherry NE-
451 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 530 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of White Clay, or 10 miles south of Pine Ridge,
moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Hoover Lake, Billys Lake, Lone Butte,
Highway 27 crossing the Niobrara River, Mount Maria, Shell Lake State
Wildlife Management Area, Rock Hill and Intersection of Highway 27
and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 92 and 116.
 Highway 250 between mile markers 47 and 48.

LAT...LON 4300 10196 4241 10207 4234 10241 4298 10250
      4300 10219
TIME...MOT...LOC 2251Z 272DEG 40KT 4289 10249

Roberg

The radar

The Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Chase

When
August 11, 3:57 PM MST
Where
Chase County, 2.1 mi E of Champion
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.470, -101.710

Thunderstorm Wind, Chase

When
August 11, 3:57 PM MST
Where
Chase County, 2.1 mi E of Champion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.470, -101.710

Trained Spotter reported strong winds of 60 mph.

Hail, Holt

When
August 11, 10:14 PM CST
Where
Holt County, 21.61 mi NNE of (Onl)o Neill Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
42.770, -98.560

Thunderstorm Wind, Chase

When
August 12, 1:26 AM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

Report of a 64 mph wind gust from the ASOS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914340, 915993, 917758, 917759.